ACWA

NOVEMBER 2018 NUTRIENTS PERMITTING WORKSHOP

November 6-8, 2018 Gulfport, Mississippi

PURPOSE

This workshop is part of a series of meetings focused on nutrients permitting through a grant between EPA, ACWA, and WEF. The workshop series is intended to help support states and EPA to further identify challenges & barriers to nutrient permitting program implementation, highlight opportunities for program improvement & enhancement, showcase innovations, assist with analysis of training, guidance, tools, and other support material needs, improve administrative efficiencies, clarify roles and responsibilities, promote program streamlining, build stronger linkages to WQS & TMDLs, modernize permit terms and data management, revise program performance measures, identify program areas where targeted technical assistance would be most beneficial, and attempt to solve some of the most intractable nutrients issues.

In December 2017, ACWA held the first Nutrients Permitting Workshop in Boise, Idaho. The Boise meeting consisted of presentations and discussion on various nutrients permitting topics. In June 2018, ACWA held the second Workshop in Columbus, Ohio. That meeting focused on the relationship between technology and permitting. The Workshop in Gulfport will focus on the relationship between TMDLs and permitting for nutrients.

ATTENDEES

The Nutrients Permitting Workshop is a national event specifically organized by state and federal regulators for EPA and state program staff representatives. Attendees include:

- State program staff involved in managing nutrients programs
- EPA Headquarters and Regional staff involved in nutrient program management
- Partnering state and federal agency staff that provide technical and/or regulatory assistance to the nutrient programs
- Invited guests

SPECIAL THANKS TO

United States Environmental Protection Agency, Water Environment Federation, Mississippi Department of Environmental Quality, and the Nutrients Permitting Workshop Planning Committee.

TUESDAY, November 6

7:30 AM	BREAKFAST ON YOUR OWN
8:30 AM	REGISTRATION & SIGN-IN
9:00 – 9:30 AM	WELCOME & OPENING REMARKS (30 MIN) Mark Patrick McGuire, Environmental Program Manager, Association of Clean Water Administrators TBA, Mississippi Department of Environmental Quality
9:30 – 10:30 AM	TMDLs 101 – Familiarize permit writers with TMDLs to inform discussions for the rest of the workshop.
10:30 – 10:45 AM	BREAK (15 MIN)
10:45 AM – 12:00 PM	Nutrient TMDLs – A few states can give examples of their nutrient TDMLs. How were they developed? How is it being implemented in the permit? Mississippi
12:00 – 1:30 PM	LUNCH ON YOUR OWN (90 MIN)
1:30 – 2:30 PM	TMDLs and permits for sources such as stormwater and CAFOs Jennifer Molloy, EPA
3:00 – 3:15 PM	BREAK (15 MIN)
3:15 – 4:00 PM	Permit Writer/TMDL Writer Coordination – How do states handle coordination? What are some best practices?
4:00 – 5:00 PM	Group Discussion on Permit Writer/TMDL Writer Coordination
5:00 PM	MEETING ADJOURN
5:30 – 7:00	HAPPY HOUR NETWORKING EVENT

WEDNESDAY, November 7

7:30 AM	BREAKFAST ON YOUR OWN
9:00 – 12:00 AM	FIELD TRIP? TBA
12:00 – 1:30 PM	LUNCH ON YOUR OWN (90 MIN)
1:30 – 2:30 PM	Grant Weaver Presentation - operator training with technical support provides timely, sustainable, cost-effective nutrient removalwith a discussion of the permitting strategies that accommodate a do-what-you-can-today-with-what-you-got approach to N&P removal while establishing long-term TMDL-base permitting. Will use, Montana DEQ, Tennessee DEC, and EPA Region 1 efforts in western Massachusetts as examples.

2:30 – 3:30 PM	Translation of WLAs into permit limits for nutrients
3:30 - 3:45 PM	BREAK (15 MIN)
3:45– 5:00 PM	Translation of narrative criteria into permit limits and nutrient endpoints in TMDLs
5:00 PM	MEETING ADJOURN

THURSDAY, November 8

7:30 AM	BREAKFAST ON YOUR OWN
9:00 – 9:45 AM	Water Quality Trading, TMDLs, NPDES, NPS, and Nutrient Pollution
9:45 – 10:30 AM	Variances in 402 and 303d
10:30 – 10:45 AM	BREAK (15 MIN)
10:45 – 11:45 AM	TMDLs, Permitting, and Small Towns – Are all facilities to be treated equally?
11:45 AM – 12:00 PM	WORKSHOP WRAP UP (15 MIN) Mark Patrick McGuire, Environmental Program Manager, Association of Clean Water Administrators

Enjoy the rest of your time in Gulfport and have a safe trip home!